Alert archive / Hawaii / High Wind Warnings in 2018

High Wind Warning 4, NWS Honolulu, HI

February 8, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at Feb 8, 2018, 3:47 AM HST for Hawaii County, Hawaii. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 8, 2018, 3:47 AM HST (13:47 UTC)
Expired
Feb 10, 2018, 3:45 AM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.8 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2018-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2018-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1059 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

851 
WWHW70 PHFO 081347
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
347 AM HST Thu Feb 8 2018

HIZ028-090300-
/O.UPG.PHFO.HW.A.0002.180208T1600Z-180210T1600Z/
/O.NEW.PHFO.HW.W.0004.180208T1347Z-180210T1600Z/
Big Island Summits-
347 AM HST Thu Feb 8 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST SATURDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Saturday. 

* WINDS...North 30 to 50 mph with localized gusts to 75 mph at 
  higher elevations.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Gibbs
6 follow-up statements
357 
WWHW70 PHFO 081835
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
835 AM HST Thu Feb 8 2018

...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH WIND
WARNING FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will build in over the Big Island as an
upper level trough departs to the east and an upper ridge moves in
from the west. Also, breezy north winds along a surface front 
crossing the islands will bring advisory conditions at the low 
elevations of the Big Island due to acceleration around the
terrain.

HIZ028-090745-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
835 AM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 65 mph with localized gusts over 70 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ023>026-090745-
/O.NEW.PHFO.WI.Y.0008.180208T2200Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
835 AM HST Thu Feb 8 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT HST
TONIGHT...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from noon today to midnight HST
tonight.

* WINDS...North 15 to 30 mph with localized gusts over 45 mph.

* TIMING...Noon today through Midnight tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use 
extra caution.

&&

$$

Foster
374 
WWHW70 PHFO 090134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Thu Feb 8 2018

...WIND ADVISORY FOR COASTAL AREAS OF THE BIG ISLAND AND HIGH
WIND WARNING FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will build in over the Big Island as an
upper level trough departs to the east and an upper ridge moves
in from the west. Also, breezy north winds along a surface front
crossing the islands will bring advisory conditions at the low
elevations of the Big Island due to acceleration around the
terrain.

HIZ028-091445-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
334 PM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ023>026-091000-
/O.CON.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
334 PM HST Thu Feb 8 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT HST TONIGHT...

* WINDS...North 15 to 30 mph with localized gusts over 45 mph.

* TIMING...Through Midnight tonight.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use 
extra caution.

&&

$$

Foster
479 
WWHW70 PHFO 090908
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1108 PM HST Thu Feb 8 2018

...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS...
...WIND ADVISORY FOR LOWER ELEVATIONS CANCELLED...

.Strong north winds aloft will continue over the Big Island as an
upper level trough departs to the east and an upper ridge moves 
in from the west. A high wind warning remains in effect for the
summits. Winds at lower elevations have decreased below advisory 
levels, and the wind advisory for those areas has been cancelled.

HIZ023>026-091015-
/O.CAN.PHFO.WI.Y.0008.000000T0000Z-180209T1000Z/
Kona-South Big Island-Big Island North and East-Kohala-
1108 PM HST Thu Feb 8 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Northerly winds over the lower elevations of the Big Island have
decreased below advisory levels.

$$

HIZ028-092215-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
1108 PM HST Thu Feb 8 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph.

* TIMING...through Friday night.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Jacobson
412 
WWHW70 PHFO 091303
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
303 AM HST Fri Feb 9 2018

...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will continue over the Big Island today
and tonight, as an upper level trough departs to the east and an 
upper ridge moves in from the west.

HIZ028-100215-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
303 AM HST Fri Feb 9 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph. 

* TIMING...through 6 AM HST Saturday morning.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Jacobson
253 
WWHW70 PHFO 100125
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 PM HST Fri Feb 9 2018

...HIGH WIND WARNING CONTINUES FOR BIG ISLAND SUMMITS...

.Strong north winds aloft will continue over the Big Island  
tonight, as an upper level trough departs to the east and an upper
ridge moves in from the west.

HIZ028-101430-
/O.CON.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
Big Island Summits-
325 PM HST Fri Feb 9 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* WINDS...North 35 to 60 mph with localized gusts over 65 mph.

* TIMING...through 6 AM HST Saturday morning.

* IMPACTS...Strong winds will make driving difficult especially 
  for high profile vehicles. Travel to the summits is not 
  advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
600 
WWHW70 PHFO 101345
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
345 AM HST Sat Feb 10 2018


HIZ028-102200-
/O.CAN.PHFO.HW.W.0004.000000T0000Z-180210T1600Z/
/O.NEW.PHFO.WI.Y.0009.180210T1345Z-180210T2200Z/
Big Island Summits-
345 AM HST Sat Feb 10 2018

...WIND ADVISORY IN EFFECT UNTIL NOON HST TODAY...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until noon HST today. The High Wind
Warning has been cancelled.

* WINDS...North 40 to 50 mph with localized gusts to 55 mph at 
  higher elevations. 

* TIMING...through noon today.

* IMPACTS...Winds this strong can make driving and walking 
  difficult and can forcefully slam open doors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Postpone 
driving or hiking to the summits until conditions improve. Use 
extra care when driving since the strong winds may make steering 
difficult.

&&

$$

Gibbs

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at Feb 7, 8:44 PM HST, 7 hours 3 minutes earlier.

Area forecast discussion, Feb 7, 8:44 PM HST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
844 PM HST Wed Feb 7 2018

.SYNOPSIS...
Isolated to scattered showers, some heavy at times, with a few
thunderstorms remain possible through the evening hours due to an
upper trough located over the state and a secondary front
approaching Kauai. Drier and more stable weather should prevail
later tonight through the weekend as trade winds gradually return.
Unsettled weather could develop once again over the islands early
next week as another front approaches and moves into the area.

&&

.DISCUSSION...
Water vapor loop showed an upper trough extending south-southeast
over the region, with the mean trough axis positioned just east of
the Big Island. Drier middle- to upper-level air within the
northwest upper flow was shown over the islands to its west. Despite
the drier air, cold temperatures aloft combined with a weak
secondary front approaching Kauai continues to support a few
showers, some heavy at times, and thunderstorms this evening.
Satellite imagery showed a narrow band of clouds and higher PWs
(1.25") along and ahead of this approaching front with peak cloud
tops extending up to around 20 kft. An uptick in showers will likely
result over Kauai later this evening as this boundary moves in.
This boundary will continue to weaken later tonight into Thursday
as it continues eastward.

Guidance remains in good agreement Thursday through Friday and
supports drier air and northerly winds filling in across the state
behind this front as a ridge of high pressure builds north of the
state. A trend back toward normal with a return of moderate to
breezy trades is anticipated.

For the Big Island summits, a High Wind Watch has been issued that
begins Thursday morning and continues through Friday night. This is
due to the strong north winds aloft between the departing upper
trough and arriving upper ridge.

Over the weekend, guidance depicts a weak surface trough shifting
westward within the trades late Saturday through Sunday, which may
translate to increasing windward shower coverage and lighter trades.
Model PWs reflect this and show a modest increase (up to 1.3") from
east to west across the state beginning late Saturday.

Forecast uncertainty increases significantly early next week. The
latest GFS, GFS Ensemble Mean, and ECMWF all continue to develop a
deep trough aloft somewhere over the Central North Pacific during
that time, but with major differences in the exact
timing/amplitude/location of the trough. We will need to wait for
later model cycles to sort out these differences, but at this time
there does appear to be the potential for another round of wet and
possibly stormy weather across the islands during the early to
middle part of next week.

&&

.AVIATION...
Predominant VFR conditions are expected this evening as earlier
showers and isolated thunderstorms diminish. While isolated
thunderstorms remain possible over windward waters overnight,
none are seen on radar now. Cooler and drier air is expected to
move across the islands from the north over the next day or so.

No AIRMETS are in effect now or are expected overnight.

&&

.MARINE...
The current small short period northwest swell will continue to
lower through Thursday. The next large northwest swell is expected
to reach Kauai by Thursday night, and peak Friday with surf
heights at advisory levels along many north and west facing
shores of the smaller islands. Another moderate sized northwest
swell is expected to arrive by Saturday night, which could bump
surf back to advisory levels.

A larger reinforcing northwest swell is expected late Sunday and
Sunday night. This reinforcement will likely bring surf heights
well into advisory levels, and could bring low end warning levels
during the peak of the swell on Monday. This swell will lower
gradually Tuesday and Wednesday. A moderate size north northwest
swell is expected during the Tuesday through Wednesday time frame.

Winds and seas will remain below Small Craft Advisory (SCA)
levels through Thursday. Strengthening trade winds along with the
above mentioned large northwest swell will likely bring winds and
seas in various locations to SCA levels as early as Thursday
night, and continuing on into early Saturday. We could see a
downward trend of both winds and seas later Saturday and on into
Sunday, but the reinforcing swell Sunday night will once again
bring increasing seas to many exposed waters.

An unstable airmass in the island vicinity may allow for
some thunderstorms to develop over the Hawaiian coastal waters
through tonight.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 AM HST Thursday through late Friday night
for Big Island Summits.

&&

AVIATION...Powell
MARINE...M Ballard
REST OF DISCUSSION...Gibbs

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 2:37 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 7, 3:43 PM HSTHigh Wind WatchHFOHawaii12 hr
Feb 7, 4:36 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 8, 8:35 AM HSTWind AdvisoryHFOHawaii15 hr
Feb 8, 9:40 AM HSTSmall Craft AdvisoryHFO54 hr

Nearby

High Wind Warnings in Hawaii, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.